Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags:

Are My Heart Medications Worsening My Symptoms?

Tuesday, 29 Jun 2010 01:50 PM


Question: I am a male, 75, who was diagnosed about five years with mitrol valve prolapse, congestive heart failure (ejection rate between 35 and 45), and palpitations/irregular with a very fast heart beat. I am on a regimen of 200mg Toprol, 20mg lisinopril, 25mg Aldactone and 2 1/2 mg warfarin. My symptoms have not abated, and my palpitations have become more severe. My doctor has not changed my regimen despite what I perceive as a worsening of symptoms. Is there a more effective medicine I could be taking?

Dr. Hibberd's Answer:

The treatment of heart failure has taken some major strides over the last five years. The old theory that beta blocker treatment will worsen all heart failure has now been replaced with judicious use of low doses even in the presence of heart failure. In addition to aggressive medical therapy, we now consider implantable cardioverter/defibrillator units in some cardiac patients with heart failure, especially those with conducting blocks, or with major arrhythmias. Ablation therapy is now curative for many patients with previously difficult to control arrythmias (often with rapid heart rates or palpitations) that sometimes have triggered heart failure.

Cardiac resynchronization using dual chamber leads to "pace" the heart muscle has improved the life of many patients with low ejection fractions and heart conduction system blocks, and has proved useful in improving the lives of patients, especially those prone to congestive heart failure.

Coronary artery bypass, coronary artery angioplasty (balloon), and stent placement (to keep a diseased area open) are now commonplace. In short, there are now many medical and minimally invasive options open to heart failure victims today that were not available ten years ago. Treatments and interventions are indicated to improve your comfort and quality of life. Of course, coronary artery bypass and heart transplantation are for patients whose risks justify these invasive procedures.

Because of our many options available to treat and prevent heart failure, I agree that a change in symptoms deserves reevaluation. Request a referral to an invasive (i.e. one who performs procedures) cardiologist for a second opinion. While your treatment may be entirely correct for your individual situation, the symptoms you describe along with recent changes warrant further study, and perhaps some high tech tinkering.

Toprol (a beta blocker that slows heart rate) is now used in heart failure patients, usually in much lower doses. Higher doses may depress the ability of the heart to contract, and can be problematic in the presence of congestive heart failure.
Be sure to review the doses of your medicines with your consultants. I'm sure they will review your valvular insufficiency using a 2D echocardiogram (an ultrasound study imaging the heart valves) to be sure that deterioration of the valve function is not contributing to your problems. In the meantime, carefully titrated doses of Coumadin are used to protect some patients from clots who are at risk for cerebral embolism (from heart to brain). Coumadin dosage requires monthly monitoring and careful adjustment to reduce adverse effects, both from inadequate, as well as excessive, dosing. The margin of safety with Coumadin is very narrow, and its unmonitored use is associated with excessive mortality figures.

© HealthDay

 
1Like our page
2Share
Dr-Hibberd
526
2010-50-29
Tuesday, 29 Jun 2010 01:50 PM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved